Alert archive / New Mexico / Special Weather Statements in 2016
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Aug 14, 2016, 4:21 PM MDT for Los Alamos County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2016, 4:21 PM MDT (22:21 UTC)
- Expired
- Aug 14, 2016, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Albuquerque, NM
County Los Alamos County, NM
The radar
The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WWUS85 KABQ 142221 SPSABQ SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 421 PM MDT SUN AUG 14 2016 NMZ517-142245- LOWER CHAMA RIVER VALLEY- 421 PM MDT SUN AUG 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND NORTHWESTERN SANTA FE COUNTIES UNTIL 445 PM MDT... AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ESPANOLA...MOVING SOUTH AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ESPANOLA...CHIMAYO...POJOAQUE...SANTA CRUZ...SANTA CLARA PUEBLO... CUARTELEZ...CUNDIYO...VELARDE...LA PUEBLA AND SOMBRILLO. THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 337 AND 338. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3611 10613 3618 10591 3592 10589 3587 10619 TIME...MOT...LOC 2221Z 000DEG 14KT 3602 10606 $$ CA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:27 PM MDT, 54 minutes earlier.
Area forecast discussion, Aug 14, 3:27 PM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 327 PM MDT SUN AUG 14 2016 .SYNOPSIS... Dry air aloft and high pressure over western Arizona are keeping thunderstorms confined to the northern mountains and points south. The drying trend will continue Monday as the upper high over western Arizona shifts east. Isolated afternoon thunderstorms will be confined to mainly the northern and western mountains. Despite the upper high moving overhead on Tuesday, low and mid level moisture will increase from the south and result in an increase in thunderstorms across the northwest half of the state Tuesday afternoon and evening. Scattered afternoon and evening storms will continue through the remainder of the week. && .DISCUSSION... Subsidence on the backside of a weak upper level short-wave trough/low over northeast NM making it tough on convective updrafts this afternoon. Surface temps have been slow to warm as well. Northerly steering flow favors locations south of the Jemez and Sangres this evening but storms will likely be short- lived and paltry with no inflow to maintain a decent updraft. Upper high center off the southern California coast is forecast to nose newd to near Winslow, AZ Monday afternoon. Subsidence on the eastern periphery of the high along will dry nwly flow at all levels will make Monday a down day. By Tuesday, the upper high elongates and shifts east over central NM/ABQ. Despite its position, the high is forecast to move far enough east to allow low and mid-level moisture to increase from the south. Precipitable water amounts in both the GFS and NAM increase, on average, between 0.2" to 0.4" across central and western areas by Tuesday afternoon. Surface convergence and mid and upper level deformation also provide lift for increased thunderstorm activity across the northwest 3/8ths of the state Tuesday afternoon and evening. 12Z models indicating a slight downtick in thunderstorm coverage Wednesday as the upper high center gets forced wwd over eastern AZ in response to a negatively tilted trough moving into southeast Utah and western CO. By Thursday, the upper trough to the north moves through eastern CO and eastern NM. On Thursday, northwest winds between this upper trough and the upper high/ridge over western NM dry out the northwest third of the state. Afternoon and evening convection Thursday favors the southwest mountains and southeast plains where low level moisture remains. GFS and ECMWF remain in good agreement for Friday through next weekend. Both models bring down a bonafide backdoor cold front from southeast CO late-day Friday. This front is expected to provide plentiful low level moisture and serve as a trigger for scattered to numerous showers and storms late-day Friday into Friday night. Both models suggesting above average thunderstorm activity areawide for next weekend. && .FIRE WEATHER... As was expected, much less thunderstorm activity has developed today. Dry air over north central to northwestern NM has moderated some, with surface dewpoints trying to creep up. However, the northwestern to west central zones are still observing the lowest humidity values in the forecast area with readings falling to just less than 20 percent. Overall moisture is limited across the forecast area which is impeding more widespread thunderstorm development. Temperatures are running a few degrees below normal in the central to eastern zones, thanks to Friday night's cold front, but readings are more seasonable in the west where the drier air is. Into the evening any storms will generally remain confined between the central mountain chain of NM and the Continental Divide. As night falls and temperatures drop, good to excellent RH recovery is expected through dawn Monday. By mid August standards, Monday will be a fairly inactive day storm- wise as high pressure keeps an extended reach off of the Pacific and into portions of NM. Temperatures will stay near normal in the west, but will rise a couple degrees elsewhere due to the subsidence from the upper high and relatively drier air. Still, isolated to scattered storms will initiate over the higher terrain before drifting slowly southward. Surface dewpoints, and consequently humidity values, will lower some more in the northwestern and west central zones Monday afternoon. This drying, coupled with steep temperature lapse rates, will yield high Haines indices in the northwestern and west central zones. On Tuesday, forecast models interestingly suggest more storm coverage stretching from the northern mountains to the southwestern mountains of NM. While a weak disturbance aloft will be approaching closer from the west, the triggering mechanisms of this increased storm development are subtle and almost ambiguous. A more pronounced southeasterly surface flow is expected to overtake much of NM, meeting up with a conflicting wind component around this storm source region. This surface convergence could aid development and a very fine moisture gradient at the surface and aloft could provide just enough juice to feed storm initiation. This subtle moisture uptick will moderate the high Haines indices in the northwestern zones. Some of the eastern zones will observe temperature rises of a degree or two Tuesday afternoon. High pressure loses some definition over NM into Wednesday and Thursday with a western U.S. trough developing. Storms will generally exhibit the same tendencies of favoring the northern and western high terrain, perhaps with less coverage than Tuesday, but this remains to be seen as any day-to-day moisture changes are quite subtle and esoteric. By Friday, another significant back door cold front is forecast to invade NM from the northeast, much like the one did this past Friday. This will lead to a replenishment in low layer moisture that will feed storm growth, first in the northeastern quadrant of NM, then spreading south and west into the upcoming weekend. 33 && .AVIATION... 18Z TAF CYCLE Less overall shower and thunderstorm activity is expected today, but still scattered cells will favor the central portions of New Mexico, namely near and between the Continental Divide and the central mountain chain of the state. Any storms will be capable of producing small hail, gusty downburst winds, and brief heavy downpours that could temporarily reduce ceilings and visibilities. Storms will largely wane in the evening. Otherwise prevailing winds will be light to moderate with VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 56 91 56 90 / 10 5 0 20 Dulce........................... 48 84 47 84 / 20 10 10 30 Cuba............................ 50 83 53 83 / 20 10 5 40 Gallup.......................... 49 88 54 87 / 10 10 5 30 El Morro........................ 47 82 51 81 / 20 10 10 40 Grants.......................... 50 85 54 84 / 20 10 5 30 Quemado......................... 52 84 57 84 / 20 10 5 30 Glenwood........................ 58 88 63 89 / 20 20 20 30 Chama........................... 45 78 47 78 / 20 20 20 40 Los Alamos...................... 54 81 57 81 / 20 20 20 40 Pecos........................... 49 79 52 80 / 30 20 10 40 Cerro/Questa.................... 47 78 52 78 / 20 10 10 50 Red River....................... 45 71 46 69 / 30 50 20 60 Angel Fire...................... 39 75 40 74 / 30 40 30 50 Taos............................ 48 81 50 81 / 20 10 5 30 Mora............................ 49 77 52 76 / 20 30 20 40 Espanola........................ 55 86 58 86 / 20 10 5 20 Santa Fe........................ 52 81 56 81 / 20 10 10 30 Santa Fe Airport................ 52 84 55 84 / 20 10 5 30 Albuquerque Foothills........... 61 86 64 87 / 20 10 5 20 Albuquerque Heights............. 63 88 66 89 / 20 10 5 20 Albuquerque Valley.............. 58 90 61 91 / 20 5 5 10 Albuquerque West Mesa........... 60 89 63 90 / 20 10 5 10 Los Lunas....................... 55 90 57 90 / 20 5 5 10 Rio Rancho...................... 60 89 62 89 / 20 10 5 10 Socorro......................... 61 89 63 90 / 20 5 5 10 Sandia Park/Cedar Crest......... 54 82 57 82 / 20 20 10 30 Tijeras......................... 51 85 55 85 / 20 10 5 30 Moriarty/Estancia............... 49 85 50 85 / 20 5 10 10 Clines Corners.................. 50 80 52 81 / 20 5 5 20 Gran Quivira.................... 54 81 56 82 / 20 5 10 10 Carrizozo....................... 59 84 60 85 / 10 5 5 10 Ruidoso......................... 52 77 53 78 / 20 10 5 20 Capulin......................... 51 82 53 82 / 10 20 10 30 Raton........................... 49 85 51 84 / 10 20 5 30 Springer........................ 51 85 53 85 / 5 20 5 20 Las Vegas....................... 49 81 51 81 / 10 20 10 20 Clayton......................... 55 87 57 88 / 5 5 0 10 Roy............................. 53 83 55 84 / 5 5 0 10 Conchas......................... 58 89 59 90 / 5 5 0 5 Santa Rosa...................... 58 88 59 89 / 5 5 0 5 Tucumcari....................... 57 91 59 93 / 5 5 0 5 Clovis.......................... 58 88 59 89 / 5 5 0 5 Portales........................ 59 87 60 89 / 5 5 0 5 Fort Sumner..................... 60 87 62 89 / 5 5 0 5 Roswell......................... 62 89 62 91 / 5 0 0 0 Picacho......................... 57 82 58 84 / 10 5 0 5 Elk............................. 54 77 55 79 / 10 5 0 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 52
Hazardous weather outlook, Aug 14, 5:41 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 541 AM MDT SUN AUG 14 2016 NMZ501>540-151200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 541 AM MDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE THIS AFTERNOON INTO TONIGHT...MAINLY FOCUSED OVER OUR SOUTHWEST AND CENTRAL AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE EACH DAY FROM MONDAY THROUGH NEXT SUNDAY. THE WEST AND CENTRAL AREAS WILL BE FAVORED THROUGH THURSDAY...THEN ALL AREAS WILL BE AT RISK FRIDAY THROUGH NEXT WEEKEND. STRONG STORMS ARE POSSIBLE IN THE EAST FRIDAY AS A BACK DOOR FRONT ARRIVES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 40
In the hours before
Special weather statement, Aug 14, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 421 PM MDT SUN AUG 14 2016 NMZ517-142245- LOWER CHAMA RIVER VALLEY- 421 PM MDT SUN AUG 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND NORTHWESTERN SANTA FE COUNTIES UNTIL 445 PM MDT... AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ESPANOLA...MOVING SOUTH AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ESPANOLA...CHIMAYO...POJOAQUE...SANTA CRUZ...SANTA CLARA PUEBLO... CUARTELEZ...CUNDIYO...VELARDE...LA PUEBLA AND SOMBRILLO. THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 337 AND 338. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3611 10613 3618 10591 3592 10589 3587 10619 TIME...MOT...LOC 2221Z 000DEG 14KT 3602 10606 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:33 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 87 min |
| Aug 13, 7:36 PM MDT | Areal Flood Advisory | ABQ | Quay | 84 min |
| Aug 14, 4:22 PM MDT | Special Weather Statement | ABQ | Bernalillo | 38 min |
Nearby
Special Weather Statements in New Mexico, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.